MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GAP SPACER; TEMPLATE

SMITH & NEPHEW, INC. GAP SPACER; TEMPLATE
Catalog Number 71935180
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/16/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal reference number: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, during a tka surgery performed on (b)(6) 2025, the gap spacer broke during cementing and caused a significant delay in the case.The piece that broke was inaccessible with implants in as it had fallen into the posterior medial compartment behind the tibia.This adverse event was treated by a revision surgery on the same day to remove the cemented implants and convert to a total knee to retrieve to broken piece.The broken piece was retrieved.Patient's current health status is fine.
 
Additional Manufacturer Narrative
D10 has been updated.
 
Event or Problem Description
It was reported that, during a uka surgery performed on (b)(6) 2025, the gap spacer broke during cementing and caused a significant delay in the case.The piece that broke was inaccessible with implants in as it had fallen into the posterior medial compartment behind the tibia.This adverse event was treated by removing the cemented implants and convert to a total knee to retrieve to broken piece.Patient's current health status is fine.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation.However, the photographs were reviewed, and revealed that the spacer is fractured.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Additional information: d4 (lot number, expiration date), e1, h4, h8.Corrected data: b1, b2, b5, d6a / d6b (not applicable for this device).

Brand Name
GAP SPACER
Common Device Name
TEMPLATE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key23288596
Report Number1020279-2025-01697
Device Sequence Number5519589
Product Code HWT
UDI-Device Identifier00885556578445
UDI-Public885556578445
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71935180
Device Lot Number19LDN7779
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/16/2025
Supplement Date Received by Manufacturer10/20/2025
11/13/2025
Initial Report FDA Received Date10/15/2025
Supplement Report FDA Received Date10/27/2025
11/13/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/15/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71935180 / LOT NUMBER: 19LDN7779.; 74026724 / LOT NUMBER: 24FAP0040A.
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown